Nitroglycerin is a medicine that helps relax the blood vessels leading to the heart. It is used to prevent and treat chest pain (angina), as well as extremely high blood pressure and other conditions. Nitroglycerin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Angina is a type of chest discomfort or pain due to poor blood flow through the blood vessels (coronary vessels) of the heart muscle (myocardium). Th...Read Article Now Book Mark Article
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Brand names of nitroglycerin tablets include:
- Nitrolingual pump spray
Medicines with other names may also contain nitroglycerin.
Below are symptoms of a nitroglycerin overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES, EARS, NOSE, AND THROAT
- Blurred vision
- Double vision
- Involuntary eye movements
HEART AND BLOOD VESSELS
- Being able to feel heartbeat (palpitations)
- Low blood pressure
- Rapid heartbeat or slow heartbeat
Palpitations are feelings or sensations that your heart is pounding or racing. They can be felt in your chest, throat, or neck. You may:Have an unpl...Read Article Now Book Mark Article
- Bluish color to lips and fingernails
- Cold skin
STOMACH AND INTESTINES
- Loss of appetite
- Nausea and vomiting
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- The name of the medicine and strength, if known
- Time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing
- Intravenous fluids (IV, or through a vein)
- Medicines to treat symptoms
Deaths from nitroglycerin overdose have occurred, but they are rare.
Very low blood pressure may result from taking nitroglycerin with other medicines whose action also lowers blood pressure, such as drugs used to treat erectile dysfunction.
An overnight hospital stay may be needed if a long-acting nitroglycerine drug preparation caused the overdose.
Aronson JK. Nitrates, organic. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:192-202.
Cole JB. Cardiovascular drugs. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 147.
Review Date: 7/10/2021
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.